Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Infinite-dimensional linear systems with unbounded control and observation: a functional analytic approach

Author: Dietmar Salamon
Journal: Trans. Amer. Math. Soc. 300 (1987), 383-431
MSC: Primary 93C25; Secondary 34G10, 47A99, 47D05, 49A27
MathSciNet review: 876460
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The object of this paper is to develop a unifying framework for the functional analytic representation of infinite dimensional linear systems with unbounded input and output operators. On the basis of the general approach new results are derived on the wellposedness of feedback systems and on the linear quadratic control problem. The implications of the theory for large classes of functional and partial differential equations are discussed in detail.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Douglis and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions, Comm. Pure Appl. Math. 12 (1959), 623-727. MR 0125307 (23:A2610)
  • [2] A. V. Balakrishnan, Boundary control of parabolic equations: $ L - Q - R$ theory, Proc. Conf. Theory Nonlinear Equations, Akademie-Verlag, Berlin, 1978. MR 540444 (80j:93058)
  • [3] C. Bernier and A. Manitius, On semigroups in $ {R^n} \times {L^p}$ corresponding to differential equations with delays, Canad. J. Math. 30 (1978), 897-914. MR 0508727 (58:22905)
  • [4] J. A. Burns, T. L. Herdman and H. W. Stech, Linear functional differential equations as semigroups in product spaces, SIAM J. Math. Anal. 14 (1983), 98-116. MR 686237 (84e:34096)
  • [5] G. Chen, M. C. Delfour, A. M. Krall and G. Payre, Modelling, stabilization and control of serially connected beams, Tech. Rep. Dept. of Math., Pennsylvania State Univ., University Park, Pa., 1984.
  • [6] R. F. Curtain and A. T. Prichard, Infinite dimensional linear systems theory, LNCIS 8, Springer-Verlag, Berlin, 1978. MR 516812 (80h:93002)
  • [7] R. F. Curtain and D. Salamon, Finite dimensional compensators for infiite dimensional systems with unbounded control action, SIAM J. Control Optim. 24 (1986), 797-816. MR 846384 (87h:93033)
  • [8] G. DaPrato, Some results on linear stochastic evolution equations in Hilbert space by the semigroup method, Stochastic Anal. Appl. 1 (1983), 57-88. MR 700357 (84m:60074)
  • [9] R. Datko, Neutral autonomous functional equations with quadratic cost, SIAM J. Control 12 (1974), 70-82. MR 0375034 (51:11230)
  • [10] M. C. Delfour, The linear quadratic optimal control problem with delays in the state and control variables: a state space approach, SIAM J. Control Optim. 24 (1986), 835-883. MR 854061 (87k:34137)
  • [11] M. C. Delfour and J. Karrakchou, State space theory of linear time invariant systems with delays in state control and observation variables, Parts I, II, CRMA, Univ. de Montréal, CRMA-1223, 1984.
  • [12] H. O. Fattorini, Boundary control systems, SIAM J. Control 6 (1968), 349-385. MR 0239249 (39:606)
  • [13] F. Flandoli, Riccati equation arising in a boundary control problem with distributed parameters, SIAM J. Control Optim. 22 (1984),76-86. MR 728673 (85b:49006)
  • [14] -, Dynamic programming approach to the optimal control of systems governed by nonwellposed Cauchy problems in Hilbert spaces, Second Internat. Conf. on Control Theory for Distributed Parameter Systems, (F. Kappel, K. Kunisch and W. Schappacher, eds.), July, 1984.
  • [15] G. B. Folland, Introduction to partial differential equations, Princeton Univ. Press, Princeton, N. J., 1976. MR 0599578 (58:29031)
  • [16] A. Friedman, Partial differential equations, Holt, Rinehart and Winston, 1969. MR 0445088 (56:3433)
  • [17] J. S. Gibson, The Riccati integral equations for optimal control problems in Hilbert space, SIAM J. Control Optim. 17 (1979), 537-565. MR 534423 (81b:93029)
  • [18] K. D. Graham and D. L. Russell, Boundary value control if the wave equation in a spherical region, SIAM J. Control Optim. 13 (1975), 174-196. MR 0355756 (50:8230)
  • [19] L. F. Ho and D. L. Russell, Admissable input elements for systems in Hilbert space and a Carleson measure criterion, SIAM J. Control Optim. 21 (1983), 614-640. MR 704478 (85k:93010a)
  • [20] A. Ichikawa, Quadratic control of evolution equations with delays in control, SIAM J. Control Optim. 20 (1982), 645-668. MR 667646 (83m:49054)
  • [21] K. Ito and T. J. Tarn, A linear quadratic control problem for neutral systems, Nonlinear Anal. (to appear). MR 796083 (86i:49004)
  • [22] J. Karrakchou, Analyse et commande systèmes differentiels fonctionels de type héréditaire, Thèse de doctorat, Univ. de Montréal, CRMA-1205, 1984.
  • [23] I. Lasiecka, Unified theory for abstract parabolic boundary problems: a semigroup approach, Appl. Math. Optim. 6 (1980), 287-333. MR 587501 (81m:35077)
  • [24] I. Lasiecka and R. Triggiani, A cosine operators approach to modelling $ {L^2}\left[ {0,\,T;{L^2}(\Gamma )} \right]$--boundary input hyperbolic equations, Appl. Math. Optim. 7 (1981), 35-93. MR 600559 (82b:35097)
  • [25] -, Dirichlet boundary control problem for parabolic equations with quadratic cost: analyticity and Riccati's feedback synthesis, SIAM J. Control Optim. 21 (1983), 41-67. MR 688439 (84h:93039)
  • [26] -, Regularity of hyperbolic equations under $ {L^2}\left[ {0,\,T;{L^2}(\Gamma )} \right]$--Dirichlet boundary terms, SIAM J. Control Optim. 24 (1986), 884-925.
  • [27] -, An $ {L^2}$-theory for the quadratic optimal cost problem of hyperbolic equations with control in the Dirichlet boundary conditions, Control Theory for Distributed Parameter Systems and Applications (F. Kappel, K. Kunisch and W. Schappacher, eds.), LNCIS 54, Springer-Verlag, Berlin, 1983, pp. 138-152.
  • [28] J. L. Lions, Optimal control of systems governed by partial differential equations, Springer-Verlag, New York, 1971. MR 0271512 (42:6395)
  • [29] J. L. Lions and E. Magenes, Nonhomogeneous boundary value problems and applications, vols. I, II, Springer-Verlag, New York, 1972.
  • [30] D. Lukes and D. L. Russell, The quadratic criterion for distributed systems, SIAM J. Control Optim. 7 (1969), 101-121. MR 0250163 (40:3403)
  • [31] R. K. Miller, Linear Volterra integro-differential equations as semigroups, Funkcial. Ekvac. 17 (1974), 39-55. MR 0350511 (50:3003)
  • [32] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Springer-Verlag, New York, 1984. MR 710486 (85g:47061)
  • [33] R. S. Phillips, A note on the abstract Cauchy problem, Proc. Nat. Acad. Sci. U.S.A. 40 (1954), 244-248. MR 0061759 (15:880e)
  • [34] A. J. Prichard and D. Salamon, The linear quadratic control problem for infinite dimensional systems, Part I: A semigroup theoretic approach for systems with unbounded input and output operators, SIAM J. Control Optim. (to appear); Part II: Retarded systems with delays in control and observation, IMA J. Math. Control Inf. 2 (1985), 335-362
  • [35] J. P. Quinn and D. L. Russell, Asymptotic stability and energy decay rates for solutions of hyperbolic equations with boundary damping, Proc. Roy. Soc. Edinburgh Ser. A 77 (1977), 97-127. MR 0473539 (57:13205)
  • [36] D. L. Russell, On boundary value controllability of linear symmetric hyperbolic systems, Mathematical Theory of Control, Academic Press, New York, 1967, pp. 312-321. MR 0258500 (41:3147)
  • [37] -, Quadratic performance criteria in boundary control of linear symmetric hyperbolic systems, SIAM J. Control Optim. 11 (1973), 475-509. MR 0328728 (48:7070)
  • [38] -, A unified boundary controllability theory for hyperbolic and parabolic partial differential equations, Stud. in Appl. Math. 52 (1973), 189-211. MR 0341256 (49:6006)
  • [39] -, Controllability and stabilizability theory for linear partial differential equations: recent progress and open question, SIAM Rev. 20 (1978), 639-739. MR 508380 (80c:93032)
  • [40] D. Salamon, Control and observation of neutral systems, Pitman, London, 1984. MR 724934 (85e:93002)
  • [41] -, A duality principle for neutral functional differential equations, EQUADIFF 82 (K. Schmitt and H. W. Knobloch, eds.), Lecture Notes in Math., vol. 1017, Springer, New York, 1983, pp. 543-552. MR 726611 (85i:93021)
  • [42] M. Sorine, Une resultat d'existence et unicité pour l'équation de Riccati stationaire, Rapport INRIA no. 55, 1981.
  • [43] -, Sur le semigroupe non linéaire associe à l'équation de Riccati, CRMA, Univ. de Montréal, CRMA-1055, 1981.
  • [44] R. B. Vinter and R. H. Kwong, The infinite time quadratic control problem for linear systems with state and control delays: an evolution equation approach, SIAM J. Control Optim. 19 (1981), 139-153. MR 603086 (82e:93048)
  • [45] D. Washburn, A bound on the boundary input map for parabolic equations with applications to time optimal control, SIAM J. Control Optim. 17 (1979), 652-671. MR 540844 (80j:49021)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 93C25, 34G10, 47A99, 47D05, 49A27

Retrieve articles in all journals with MSC: 93C25, 34G10, 47A99, 47D05, 49A27

Additional Information

Keywords: Representation of infinite dimensional systems, semigroups, boundary control, feedback, linear quadratic control
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society